Wyoming, 2001

Winter Storm in Wyoming, February 6 to 7, 2001

February 6 to 7, 2001 · NWS RIW · 6 events in 6 counties and zones

Snow storm dropped from 6 to 9 inches of snow with isolated amounts of up to 11 inches. Some blowing and drifting was reported with roads closed in parts of southwest and central Wyoming including I-80.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Snow storm dropped from 6 to 9 inches of snow with isolated amounts of up to 11 inches. Some blowing and drifting was reported with roads closed in parts of southwest and central Wyoming including I-80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 12:30 PM MST, 30 minutes earlier.

Area forecast discussion, Feb 6, 12:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1230 PM MST TUE FEB 6 2001

CAN FNT PRODUCING -SN OVR NRN FCST AREA THIS MRNG WITH MSTLY CLDY
CONDS AND AREAS OF FOG ELSWR. H7 LOW FCST POSITIONS FM THIS MRNGS MM5
BACKUP TEST ARE SMLR TO THE 00Z ETA. THE LOW BCMS CNTRD OVR ERN ID BY
00Z TODAY THEN SLOWLY RE-DVLPS E OF THE DVD OVR JUST TO THE SOUTH OF
CNTRL WY LTR TNGHT. AT THE SAME TIME AN H5 VORT MAX SWINGS IN FRM THE
SW WITH SM SHT/WV ENERGY FOLLOWING ON WED AS WELL. THE H7 LOW THEN
MAKES VERY SLOW PROGRESS SOUTHWARD AND DOESN/T REACH XTRM NW CO UNTIL
WED AFTN. H7 UPSLP DOESN/T START DCRG SUBSTANTIALLY UNTL WED NGHT
WHEN IT GRAD WKNS FM N TO S. AS THE H7 LOW SINKS ACRS CO A HIGH
PRESSES IN FM THE N ON THUR...BUT THE H5 RDG LAGS BHND QUITE A BIT...
SO THUR WILL STILL BE SMWHT UNSTTLD. WILL GO WITH A SNOW ADVSRY OVR
CNTRL AND N-CNTRL WY TONIGHT-WED MRNG XCPT WNTR STRM WARNINGS OVR THE
NE AND THE LND FOOTHLLS. IN THE SW WILL HOLD OFF ON A SNOW/BS ADVSRY
UNTL LT TNGHT THRU WED.

IN XTNDD THE MRF STILL SHOWING A MOIST SW FLOW ALF FOR SNOW OVER THE
FAR W FRI-MON THEN LESS OF A CHC TUES AS A CUTOFF LOW DIGS OVR UT.
FLOW PTTRN A LTL LESS ZONAL THAN PREV RUNS AND WILL NEED TO MONITOR
SUBSQNT RUNS TO SEE IF CHC PCPN NEEDS TO BE ADDED E OF DVD. WILL AT
LEAST ADD A CHC SNOW E OF DVD FOR TUES WITH A CUTOFF LOW FCST OVR SW
WY. RWM

.RIW...SNOW ADVSRY CNTRL AND N-CNTRL ZONES TONGHT-EARLY WED...WNTR
STM WARNG LND FOOTHILLS TNGHT-EARLY WED...WNTR STM WARNING NE THIS
AFTN-EARLY WED...SNOW/BS ADVSRY SW LT TNGHT-WED.

In the hours before

Special weather statement, Feb 6, 10:25 AM MST, 2 hours 35 minutes before
WYZ012-013-061900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1025 AM MST TUE FEB 6 2001

...A DENSE FOG ADVISORY CONTINUES FOR THE WIND RIVER BASIN THIS
MORNING...

A COMBINATION OF DENSE FOG...AND FREEZING DRIZZLE WILL CONTINUE
ACROSS THE WIND RIVER BASIN THROUGH MID DAY. THE FOG AND FREEZING
DRIZZLE DEPOSITED BLACK ICE ON MANY ROAD AND SURFACES THIS
MORNING...MAKING TRAVEL EXTREMELY DANGEROUS. HIGHWAY 789 BETWEEN
LANDER AND RIVERTON WAS EXTREMELY SLICK IN SPOTS. ROADS IN AND
AROUND LANDER...HUDSON...AND RIVERTON WERE ALSO EXTREMELY SLICK...
DUE TO BLACK ICE. IN ADDITION TO THE ICE...THE FOG WAS REDUCING
VISIBILITIES IN MANY AREAS...TO LESS THAN ONE HALF MILE. IF YOU MUST
TRAVEL AROUND THE WIND RIVER BASIN THIS MORNING...USE EXTREME
CAUTION...SLOW DOWN AND ALLOW EXTRA TIME FOR TRAVEL.

WCJIN-WYNW

JB
Special weather statement, Feb 6, 12:34 PM MST, 26 minutes before
WYZ012-013-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1234 PM MST TUE FEB 6 2001

...AREAS OF DENSE FOG WILL CONTINUE IN THE WIND RIVER BASIN THROUGH
MID AFTERNOON...

ALTHOUGH STARTING TO DISSIPATE IN SOME LOCATIONS...AREAS OF DENSE
FOG WILL LINGER ACROSS THE WIND RIVER BASIN...BETWEEN LANDER AND RIVERTON
THROUGH 2 PM. THE FOG WILL CONTINUE TO DEPOSIT BLACK ICE ON SOME
ROADS...MAKING SURFACES EXTREMELY SLICK...AND CAUSE AREAS WITH
VISIBILITIES TO LESS THAN ONE HALF MILE. WHILE DRIVERS WILL
ENCOUNTER IMPROVING CONDITIONS INTO THE AFTERNOON...CONTINUE TO BE
ALERT FOR SUDDEN DROPS IN VISIBILITY...AND ICY ROADS.

WCJIN-WYNW
JB

g

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Lander Foothills / C Fremont

When
February 6, 1:00 PM MST to February 7, 4:00 PM MST
Where
Lander Foothills / C Fremont forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin / Nc and E Fremont

When
February 6, 1:00 PM MST to February 7, 4:00 PM MST
Where
Wind River Basin / Nc and E Fremont forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Natrona / Natrona Except X Se

When
February 6, 5:00 PM MST to February 7, 4:00 PM MST
Where
Natrona / Natrona Except X Se forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Kemmerer / S Lincoln

When
February 6, 6:00 PM MST to February 7, 6:00 PM MST
Where
Kemmerer / S Lincoln forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Rock Springs/Green River / Sw Sweetwater

When
February 6, 6:00 PM MST to February 7, 6:00 PM MST
Where
Rock Springs/Green River / Sw Sweetwater forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin / C and Se Sublette / E Lincoln / Nw Sweetwater

When
February 6, 6:00 PM MST to February 7, 6:00 PM MST
Where
Upper Green River Basin / C and Se Sublette / E Lincoln / Nw Sweetwater forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232422, 5232426, 5232423, 5232421, 5232424, 5232425.